Article

Adverse cutaneous reactions associated with the newest antiretroviral drugs in patients with human immunodeficiency virus infection.

Pharmacy Service, Hospital de Sagunto, Sagunto, Spain.
Journal of Antimicrobial Chemotherapy (Impact Factor: 5.34). 11/2008; 62(5):879-88. DOI: 10.1093/jac/dkn292
Source: PubMed

ABSTRACT HIV-infected patients have a higher risk of developing cutaneous reactions than the general population, which has a significant impact on patients' current and future care options. The severity of cutaneous adverse reactions varies greatly, and some may be difficult to manage. HIV-infected patients just at the beginning of antiretroviral treatment can frequently show a wide variety of adverse drug effects such as drug rashes, hyperpigmentation, hair loss, hypersensitivity reactions, injection site reaction, urticarial reaction, erythema multiforme, toxic epidermal necrolysis or Stevens-Johnson syndrome. The early detection and treatment of cutaneous adverse drug reactions, plus identification of the causative agent, are essential to prevent the progression of the reaction, preventing additional exposures and ensuring the appropriate use of medications for the current condition and keeping in mind others, such as patient age. This article emphasizes the most common features of an antiretroviral drug-induced cutaneous reaction from protease inhibitors, non-nucleoside analogue reverse transcriptase inhibitors, fusion inhibitors, nucleoside reverse transcriptase inhibitors, integrase inhibitors and inhibitors of the CCR5 chemokine receptor, paying special attention to the newest drugs approved for the treatment of HIV infection, such as tipranavir, darunavir, etravirine, enfuvirtide, raltegravir and maraviroc.

0 Bookmarks
 · 
86 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Adverse drug reactions to highly antiretroviral therapy (HAART) are major obstacles in its success. Although overall mortality from HIV has dramatically declined owing to HAART, these antiretroviral regimens have been associated with a wide spectrum of severe cutaneous reactions. The severity of cutaneous adverse reactions varies greatly, and some may be difficult to manage. To optimize adherence and efficacy of antiretroviral treatment, clinicians must focus on preventing adverse effects whenever possible, and distinguish those that are self-limited from those that are potentially serious. This paper presents the case of a serious cutaneous adverse reaction to Atripla in a HIV-positive 50-year-old Caucasian woman.
    Case Reports in Dermatology 05/2014; 6(2):145-9.
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: In contrast to hypersensitivity reactions (HSR) to β-lactam antibiotics in children, studies about HSR to non-β-lactam antibiotics (NBLA) such as sulfonamides, macrolides, quinolones and anti-tuberculosis agents are scarce and information is generally limited to case reports. The aim of this extensive review was to summarize our present knowledge on clinical characteristics, evaluation and management of HSR to NBLAs in children based on the literature published between 1980 and 2013. NBLAs have been reported to induce a wide spectrum of HSRs from mild eruptions to severe, and sometimes fatal, systemic drug reactions, especially in some high-risk groups. The diagnosis relies upon history and remained unconfirmed by allergological tests in most of the cases. Obtaining a detailed history is valuable in the diagnosis of suspected reactions to NBLAs. Diagnostic in vivo and in vitro tests for NBLAs lack validation, which makes the diagnosis challenging. The definitive diagnosis of NBLA hypersensitivity frequently is confirmed by drug provocation test. Studies including children showed that only 7.8% to 36% of suspected immediate and delayed HSRs to NBLAs could be confirmed by skin tests and provocation tests. Therefore, a standardized diagnostic approach and management strategy should be developed and employed for pediatric patients in the evaluation of suspected HSRs to NBLAs, some of which may be critical and unreplacable in certain clinical situations. This article is protected by copyright. All rights reserved.
    Pediatric Allergy and Immunology 09/2014; · 3.38 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The interaction of molecular iodine with virus DNA nucleotide is studied by ab initio RHF/3-21G** method. Formation of the nucleoprotein complex of the HIV DNA, molecular iodine and the HIV-1 integrase co-factor is considered to cause the inhibition action of the integrase en-zyme. Experimental data on the anti-HIV effect of the molecular iodine complex compounds and the results of calculations suggest that mole-cular iodine contained in iodine polymer com-plexes may be considered as a compound inhi-biting the catalytic center of the integrase en-zyme. Unlike the known integrase inhibitors, molecular iodine also changes the virus DNA structure and produces the N-I bond in the purine bases of adenosine and guanosine nu-cleotides.